Michigan, 2011Hail and Lightning Strike in Michigan, May 10 to 11, 2011
May 10 to 11, 2011 · NWS MQT · 5 events in 5 counties and zones
A warm front over Wisconsin generated severe thunderstorms with large hail over portions of western Upper Michigan on the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front over Wisconsin generated severe thunderstorms with large hail over portions of western Upper Michigan on the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 4:03 PM EST, 10 hours 21 minutes earlier.
Area forecast discussion, May 9, 4:03 PM EST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT MON MAY 9 2011
.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED AN AMPLIFIED PATTERN WITH A
MID/UPPER LEVEL TROUGH OVER THE WRN CONUS AND A RIDGE FROM THE
LOWER MS VALLY TO THE WRN GREAT LAKES. AT THE SFC...LOW PRES WAS
LOCATED OVER NEBRASKA WITH A WARM FRONT TO THE SE INTO SRN IL. A
TIGHT GRADIENT BTWN THE LOW AND A RDG FROM QUEBEC INTO THE CNTRL
LAKES WAS BRINGING GUSTY SE WINDS TO THE REGION. THE PERIOD OF
STRONG/DAMAGING WINDS INTO FAR WEST UPPER MI NEAR LITTLE GIRLS POINT
RESULTED FROM A WAKE LOW GENERATED BY THE MCS OVER WI THIS MORNING.
AN AREA OF SHOWERS FROM NE MN INTO WRN LAKE SUPERIOR WAS SUPPORTED
BY THE MCV/VORT OVER NE MN. THE TSRA HAD SLID WELL TO THE
SOUTH...OVER SRN WI...IN CLOSER PROXIMITY TO THE 850 MB FRONT.
&&
.SHORT TERM...TONIGHT AND TUESDAY
MODELS INDICATE THAT THE SHORTWAVE/VORT AND ASSOCIATED QVECTOR CONV
AND ISENTROPIC LIFT WILL SLIDE TO THE EAST THROUGH UPPER MI TONIGHT.
HOWEVER...RADAR/SATELLITE TRENDS SUGGEST THAT THE AREA OF SHOWERS
MAY SLIDE MORE QUICKLY THROUGH THE WRN CWA THIS EVENING. IN
ADDITION...EXPECT THAT TSRA DEVELOPMENT CLOSER TO THE STRONGER
INSTABILITY OVER SRN WI WILL LIMIT MOISTURE INFLOW TO THE NORTH AND
PRECIP DEVELOPMENT OVER THE CWA WITH ANY PRECIP AMOUNTS GENERALLY OF
ONLY AROUND A TENTH OF AN INCH. SO...ONLY INCLUDED CHANCE/SCT POPS
ACROSS THE CWA AND DID NOT MENTION TSRA.
THE WRN CONUS TROUGH WILL CONTINUE TO DIG INTO THE ROCKIES AND NRN
PLAINS ON TUES AND AMPLIFY THE RIDGE BEHIND THE EXITING SHORTWAVE.
THIS SHOULD BRING AN END TO ANY LINGERING PCPN OVER THE ERN CWA
DURING THE MORNING. PROMINENT CAPPING...PER NAM/GFS SOUNDINGS SHOULD
LIMIT PCPN CHANCES BY TUE AFTERNOON EVEN WITH THE PRESENCE OF
GREATER LOW LEVEL MOISTURE.
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE 500MB RIDGE STRETCHING FROM THE GULF OF MEXICO THROUGH ONTARIO
WILL REMAIN STRONG TO BEGIN THIS PERIOD...AS THE FIRST LOW OVER THE
WESTERN DAKOTAS RIDES UP THE RIDGE AND EXITS INTO CENTRAL CANADA
WEDNESDAY. LOOK FOR THE BREAKDOWN OF THE 500MB RIDGE TO BEGIN
WEDNESDAY NIGHT...WITH A WEST TO EAST ORIENTED RIDGE ATTEMPTING TO
BUILD BACK IN THURSDAY...IN BETWEEN THE NORTHERN LOW AND THE
SECONDARY LOW SET UP OVER THE CENTRAL PLAINS. MODEL DISCREPANCIES
BEGIN TO SHOW THEMSELVES WEDNESDAY NIGHT WITH THE EVOLUTION OF THE 2
LOW 500MB LOWS. THE ECMWF WOULD PREFER TO KEEP THEM SEPARATE...WHILE
THE GFS LOOKS TO BE THE OUTLIER...COMBINING THEM OVER THE NORTHERN
PLAINS STATES ON THURSDAY. HAVE HEDGED THE FORECAST AWAY FROM THE
GFS AFTER WEDNESDAY NIGHT.
AS FOR WEATHER SPECIFICS DURING THE PERIOD...FEW SIGNIFICANT CHANGES
WERE MADE TO THE ONGOING FORECAST.
BR/FG STILL LOOKS LIKE A GOOD BET OVER THE GREAT LAKES TUESDAY NIGHT
THROUGH THURSDAY. ADDED THE WESTERN LAND AREAS LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY AS WELL...AS TEMPS AND DEW POINTS COLLIDE IN THE
MID 50S...WITH THE TIGHTEST PRESSURE GRADIENT SLIDING INTO EASTERN
UPPER MI.
OTHERWISE...I WARMED UP AFTERNOON HIGH TEMPS FOR LATER THIS
WEEK...PARTICULARLY NEAR LAKE SUPERIOR AS SOUTH TO SOUTHEASTERLY
WINDS REMAIN IN CONTROL THROUGH THURSDAY NIGHT. HOWEVER...NORTHERLY
LAKE BREEZES MAY BEGIN TO CREEP BACK IN THURSDAY. EITHER WAY...HAVE
INCLUDED A MORE GRADUAL COOL DOWN THURSDAY THROUGH SATURDAY...AND
KEPT TEMPERATURES INLAND NEAR THE WISCONSIN BORDER A BIT WARMER.
ADDED AFTERNOON THUNDER AWAY FROM LAKE SUPERIOR FRIDAY...BUT ONLY
SLIGHT CHANCE AT THIS POINT...WITH THE BEST CHANCE OF CONVECTION
REMAINING OVER WI AND LOWER MI.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE FCST PERIOD. A BRIEF
PERIOD OF LIGHT SHOWERS WILL BE POSSIBLE TONIGHT BUT SHOULD NOT HAVE
A SIGNIFICANT IMPACT ON CIG/VSBY. LOW LEVEL WIND SHEAR IS ALSO
EXPECTED AGAIN TONIGHT WITH STRONG SE WINDS ABOVE THE DECOUPLING
SURFACE LAYER.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
SE WINDS OF 15 TO 25 KT WILL CONTINUE TONIGHT INTO WED DUE TO A
TIGHT GRADIENT BTWN HUDSON BAY HIGH PRESSURE MOVING EAST INTO QUEBEC
AND LOW PRES SLOWLY LIFTING NORTH THROUGH THE CENTRAL PLAINS. THE
STRONGEST WINDS WILL BE OVER CENTRAL AND EASTERN LAKE SUPERIOR.
WINDS WILL DECREASE BLO 20 KNOTS BY WED EVENING AS THE LOW PRESSURE
TROUGH OVER THE NRN PLAINS MOVES INTO WESTERN LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, May 9, 3:21 PM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EDT MON MAY 9 2011
MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
421 PM EDT MON MAY 9 2011 /321 PM CDT MON MAY 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ELEVATED FIRE DANGER WILL CONTINUE INTO EARLY EVENING ACROSS MUCH OF
THE AREA...PARTICULARLY AWAY FROM THE LAKE MICHIGAN SHORELINE. THIS
IS A RESULT OF RECENT DRY WEATHER...GUSTY SOUTHEASTERLY WINDS...AND
ABOVE NORMAL TEMPERATURES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
421 PM EDT MON MAY 9 2011 /321 PM CDT MON MAY 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
421 PM EDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Hail, Ontonagon
- When
- May 10, 2:24 AM EST to 2:30 AM EST
- Where
- Ontonagon County, 0.33 mi N of Bruce Crossing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.535, -89.179
There were multiple reports of estimated quarter-sized hail between Bruce Crossing and Trout Creek. Time of the reports was estimated from radar imagery.
Lightning, Houghton
- When
- May 11, 1:45 AM EST
- Where
- Houghton County, 0.9 mi ESE of Calumet
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 47.244, -88.453
Lightning struck and damaged the steeple tower of the Keweenaw Heritage Center at St. Anne's located in Calumet Township on the early morning of the 11th.
Hail, Baraga
- When
- May 11, 3:24 AM EST to 3:26 AM EST
- Where
- Baraga County, 4.49 mi ESE of Nestoria
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.550, -88.180
Pea to penny-sized hail was reported. Time of the report was estimated from radar.
Hail, Iron
- When
- May 11, 2:30 AM CST to 2:37 AM CST
- Where
- Iron County, 3.36 mi NE of Mapleton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -88.510
Hail tapered off to pea-sized by 237 am CST.
Hail, Menominee
- When
- May 11, 3:15 PM CST to 3:20 PM CST
- Where
- Menominee County, 1.69 mi NE of Galdner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -87.700
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302253, 302287, 302254, 302259, 302260.